MAUDE Adverse Event Report: VASCULAR SOLUTIONS LLC TURNPIKE SPIRAL 135CM; CATHETER, PERCUTANEOUS

VASCULAR SOLUTIONS LLC TURNPIKE SPIRAL 135CM; CATHETER, PERCUTANEOUS
Catalog Number 5640
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/15/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that: "physician was performing a cto procedure and was using the tp spiral for crossing the lesion in an antegrade direction.The lesion was located in the cx.At some point during the case, the tip of the tp spiral separated from the device.They did not notice until they proceeded with balloon on the lesion that a small portion of the radiopaque tip had broken off in the lesion, not the entire tip.Attempts to retrieve the broken tip were not successful and the tip became lodged in the plv.The cto was successfully crossed and opened, after crossing the lesion, they exchanged wires for additional support.Patient is doing well.Discussions with bringing the patient back to retrieve the broken tip were had with the family and the decision was made not to proceed with any additional surgery.".
 
Event or Problem Description
It was reported that: "physician was performing a cto procedure and was using the tp spiral for crossing the lesion in an antegrade direction.The lesion was located in the cx.At some point during the case, the tip of the tp spiral separated from the device.They did not notice until they proceeded with balloon on the lesion that a small portion of the radiopaque tip had broken off in the lesion, not the entire tip.Attempts to retrieve the broken tip were not successful and the tip became lodged in the plv.The cto was successfully crossed and opened, after crossing the lesion, they exchanged wires for additional support.Patient is doing well.Discussions with brining the patient back to retrieve the broken tip were had with the family and the decision was made not to proceed with any additional surgery." the patient condition is fine.
 
Additional Manufacturer Narrative
(b)(4).Udi was updated to (b)(4) to include the full udi.Device evaluation: one-unit of turnpike was returned to teleflex for evaluation.Blood particulates were noted on the unit.Unit was decontaminated and inspected.Approximately 1 mm of tip separation was confirmed.Tip material was fatigued and twisted.Liner material was exposed.A dhr review was completed for lot 73m2200114, and no issues or nonconformities were noted.Case details were reviewed.Damages are l ikely to have occurred during use in the procedure.The ifu states the following warning and precaution: never advance, withdraw, or rotate an intravascular device against resistance until the cause of the resistance is determined by f luoroscopy.Movement of the catheter or guidewire against resistance may result in separation of the catheter or guidewire tip, other device damage, or vessel injury.Exercise care in handling the catheter during a procedure to reduce the possibility of accidental breakage, bending, or kinking - do not rotate the catheter more than two (2) consecutive 360 rotations in either direction if the distal tip is not also rotating and advancing, as it may result in separation of the catheter, damage to the catheter, or vessel injury.Damages incurred by the turnpike is likely due to operation against resistance against a calcified lesion.Twisted tip material observed on the returned product is indicative of the tip subjected to torque with the material tethered in place.A manufacturing record review was completed for lot 73m2200114 and no related nonconformances were found.Based on the information, the most likely root cause of the issue is operational context and/or unintended use error.The der process will continue to monitor for any similar events.

Brand Name
TURNPIKE SPIRAL 135CM
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
VASCULAR SOLUTIONS LLC
minneapolis MN
Manufacturer (Section G)
VASCULAR SOLUTIONS LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer Contact
kevin don bosco
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key19498407
Report Number2134812-2024-00025
Device Sequence Number12465577
Product Code DQY
UDI-Device Identifier10841156100704
UDI-Public10841156100704
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Expiration Date12/05/2024
Device Catalogue Number5640
Device Lot Number73M2200114
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/10/2024
Supplement Report FDA Received Date07/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT REPORTED.; NOT REPORTED.
Patient SexUnknown